• 24 hour numbers
  • Urgent Care
    • 617-253-1311
  • Urgent Mental Health Concerns
    • 617-253-2916
  • Violence Prevention & Response
    • 617-253-2300
  • All contact numbers
  • Close
Alert icon

Future tense?

Dear Lucy: I’m taking lorazepam, as prescribed by my primary care physician. Should I be concerned about long-term side effects? —Somewhat Anxious


Dear Somewhat Anxious: It’s always a good idea to think about the long-term effects of our current actions, whether it’s diet, exercise or, as in your case, the prescription medications we may be taking. Lucy congratulates you for being appropriately forward thinking.

Rheinila Fernandes, a staff psychiatrist with MIT Medical’s Student Mental Health and Counseling Service, tells Lucy that lorazepam, often referred to by the brand name Ativan, is generally prescribed as a short-term treatment for anxiety. “People often use lorazepam over a long period of time,” she explains, “but intermittently — in other words, only when needed — for example, for anxiety related to flying.”

Used this way, it is generally considered to be a safe medication, Fernandes says, though less so in elderly people, where it’s been associated with confusion, short-term memory problems, and falling. “This is probably partly because people metabolize it less well as they get older,” she explains, “and partly because the brain becomes more sensitive to the medication as brain function declines a bit with age.”

However, if you’re a young or middle-aged person who uses this medication once in a while, you probably shouldn’t be terribly concerned about long-term side effects. “On the other hand,” Fernandes continues, “if you find that you are taking it frequently over an extended period of time, you might want to ask your provider if a daily medication to treat anxiety would be better.”

Lucy echoes Fernandes’s advice to discuss this question with your provider. While Lucy loves answering readers’ questions with the help of MIT Medical’s wonderful clinicians, this one is a good example of our limitations and a good time to remind readers that as terrific as Lucy may be — not to mention modest — her answer will almost never be as useful as an honest discussion with the primary care provider who knows you best. —Lucy

Back to Ask Lucy Information contained in Ask Lucy is intended solely for general educational purposes and is not intended as professional medical advice related to individual situations. Always obtain the advice of a qualified healthcare professional if you need medical diagnosis, advice, or treatment. Never disregard medical advice you have received, nor delay getting such advice, because of something you read in this column.